Nifedipine tocolysis associated atrial fibrillation responds to DC cardioversion

Authors

  • R Parasuraman,

    Corresponding author
    1. Department of Obstetrics and Gynaecology, Royal Devon and Exeter NHS Foundation Trust (Heavitree), Exeter, UK
      Dr R Parasuraman, 4 Exwick House, Gladstone road, Exeter, EX1 2ED, UK. Email rajeraghav@hotmail.com
    Search for more papers by this author
  • MM Gandhi,

    1. Department of Cardiology, Royal Devon and Exeter NHS Foundation Trust (Wonford), Exeter, UK
    Search for more papers by this author
  • NH Liversedge

    1. Department of Obstetrics and Gynaecology, Royal Devon and Exeter NHS Foundation Trust (Heavitree), Exeter, UK
    Search for more papers by this author

Dr R Parasuraman, 4 Exwick House, Gladstone road, Exeter, EX1 2ED, UK. Email rajeraghav@hotmail.com

Case report

A 38-year-old woman presented at 33 weeks of gestation with threatened preterm labour. Her obstetric history included two normal vaginal deliveries at term and a miscarriage at 19 weeks, the details of which were not known. She had conceived with a copper intrauterine contraceptive device, which was removed at 6 weeks of gestation. She reported low backache and uterine tightenings occurring every 2 minutes. She had no vaginal bleeding, rupture of membranes or dysuria.

On examination, she had a pulse rate of 80 per minute, blood pressure 106/72 mmHg and was apyrexial. Speculum examination revealed a closed os with no shortening of the cervix. She received two doses of betamethasone 12 mg intramuscularly 12 hours apart. Tocolysis was commenced with nifedipine. She received nifedipine 30 mg followed by three doses of 20 mg slow-release nifedipine tablets given 8 hourly. Within 4 hours of the last dose, she experienced palpitations and left-sided chest pain radiating to the left shoulder and upper arm. Her pulse was irregular at about 190 beats per minute and blood pressure was 100/70 mmHg. Heart sounds were normal with no murmurs. Thyroid function was normal. The serum magnesium was normal and serum potassium was 3.4 mmol/l (normal range: 3.5–5.5 mmol/l).

Electrocardiography confirmed atrial fibrillation with a rapid ventricular response. Transthoracic echocardiography showed no major structural cardiac abnormality. The left atrium was not dilated. Direct current (DC) cardioversion was undertaken under a short general anaesthetic due to the symptoms and hypotension with a rapid ventricular rate. Anticoagulation was avoided since atrial fibrillation was of recent onset. She reverted from atrial fibrillation to sinus rhythm with a single, synchronised, biphasic, 100 joules DC shock. She was discharged 5 days later.

She was reviewed in the antenatal clinic at 37 weeks when she remained asymptomatic. She went into spontaneous labour at 41 weeks of gestation and delivered a healthy female infant weighing 3570 g. She remained in sinus rhythm through the rest of pregnancy and delivery. Her postnatal recovery was uneventful. She has returned for follow up and has had no further arrhythmias.

Discussion

A wide variety of agents have been advocated for tocolysis. The Royal College of Obstetricians and Gynaecologists has suggested that atosiban or nifedipine appear to have comparable effectiveness with ritodrine in delaying delivery, with fewer maternal adverse effects and less risk of rare and serious adverse events.1 A meta-analysis has reported that there are fewer interruptions of treatment due to adverse effects and fewer transfers to the neonatal intensive care unit with nifedipine in comparison with beta-adrenergic agonists.2

Nifedipine has the advantage of oral use and it is cheap. However, it is not licensed in the UK for use as a tocolytic agent and so responsibility for its use lies with the prescribing doctor. There is no consensus about the appropriate regimen for nifedipine and the optimal dose has not been defined.

There have been case reports describing various cardiovascular adverse effects associated with nifedipine for tocolysis. Severe hypotension with fetal death has been reported after two 10-mg doses of nifedipine used for tocolysis in a normotensive pregnant woman with no risk factors. The woman was treated with atosiban and indomethacin before commencement of the nifedipine regimen. The authors suggested that the sudden drop in blood pressure may have been caused by too quickly reaching the peak plasma concentration as a result of chewing the first nifedipine capsule.3

Myocardial infarction has also been reported after the use of ritodrine followed by nifedipine in the treatment of threatened preterm labour.4

Nifedipine causes smooth muscle relaxation and can have a negative ionotropic effect on the heart. Vasodilation stimulates the baroreceptors causing cardiostimulation. An imbalance between the stimulant and the depressant action of nifedipine has been suggested as a cause of cardiovascular adverse effects.5

Nicardipine, also a calcium channel blocker has been implicated in causing pulmonary oedema in five pregnant women when used as a tocolytic. Three of these women had multiple pregnancies, one had mitral valve prolapse and the other had type I diabetes mellitus. Although there was an association of numerous aetiological factors in these high-risk women, the authors stated that the wide replacement of beta-adrenergic agonists by calcium channel blockers should be implemented cautiously.6

There has been another case report of pulmonary oedema associated with nicardipine and corticosteroids in a woman with no risk factors. The authors suggested that the sustained sinus tachycardia contributed to the development of the condition.7

DC cardioversion during pregnancy is rarely undertaken. It is necessary when the woman is symptomatic from the arrhythmia with hypotension, as in our case. Anticoagulation can be avoided if the atrial fibrillation is of recent onset and an echocardiogram has ruled out any major structural cardiac abnormality. Exact quantification of maternal or fetal risk is difficult due to the limited published data. It has been safely undertaken in occasional cases reported and summarised elsewhere.8 With availability of defibrillators capable of a biphasic, synchronised shock, energy delivered can be reduced to avoid the theoretical risk of inducing fetal arrhythmia. A pelvic wedge can be used while the woman is lying supine to minimise compression of the aorta and inferior vena cava by the gravid uterus.9

To our knowledge, this is the first case of atrial fibrillation associated with nifedipine tocolysis reported in the literature. DC cardioversion, rarely required during pregnancy, was safely undertaken at 33 weeks of gestation. The rest of the pregnancy and delivery was uncomplicated with the woman remaining in sinus rhythm. Our case highlights the fact that nifedipine needs to be used with caution for tocolysis even in women with no risk factors.

Ancillary